Texas, 2013

Damaging Wind in Texas, August 10, 2013

August 10, 2013 · NWS HGX · 1 event in 1 county or zone

Outer bands of convection, along the far western periphery of a central Gulf of Mexico tropical wave, moved across the region. A line of late afternoon thunderstorms moved through Washington County and produced strong down burst winds that downed numerous trees northeast of Brenham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Outer bands of convection, along the far western periphery of a central Gulf of Mexico tropical wave, moved across the region. A line of late afternoon thunderstorms moved through Washington County and produced strong down burst winds that downed numerous trees northeast of Brenham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 10, 2:53 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 10, 2:53 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT SAT AUG 10 2013

.DISCUSSION...
A RAGGED LINE OF CONVECTION HAS FOCUSED ACROSS A NORTHEAST-TO-
SOUTHWEST LINE FROM THE LAKE LIVINGSTON AREA ACROSS MONTGOMERY
COUNTY AND INTO THE SOUTHWESTERN CWA. VORTS ROTATING AROUND THE
WESTERN EDGE OF A CENTRAL GULF TROPICAL WAVE WILL INITIATE PERIODS
OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH TOMORROW.
ANTICIPATING AN OVERNIGHT BREAK IN THIS ACTIVITY ACROSS THE INTERIOR
...WITH SCATTERED SHOWERS OVER THE GULF WATERS. DEPENDENT UPON
THE TIMING OF THE WESTERN MOVEMENT OF THIS TROPICAL WAVE'S AXIS
INTO THE WESTERN GULF (AND ENERGY MOVING AROUND ITS NORTHERN
FLANK)...WILL HAVE THE HIGHEST CHANCE FOR EARLY SUNDAY CONVECTION
FOCUSED ALONG THE SOUTHERN TIER COUNTIES/LOCAL BAYS-GULF WATERS.
BACKGROUND CONDITIONS OF HIGH MOISTURE AND RELATIVELY LOWER
CONVECTIVE TEMPERATURES...WITH INCREASING REGIONAL PVA FROM THESE
ENERGY LOBES ADVANCING ONSHORE OVER THE NEXT 12-24 HOURS...WILL
REMAIN CONDUCIVE TO RE-DEVELOPING NORTHERN-MOVING POCKETS OF
RAIN/STORMS. THICK OVERCAST AND MORE DAMP CONDITIONS OVER THE
SOUTHERN HALF OF THE FORECAST AREA WILL REGULATE MAXIMUM TEMPERATURE
READINGS TO THE UPPER 80S (COAST) TO LOWER 90S (JUST INLAND).

ENSEMBLE MEMBERS ALL AGREE THAT THE TROPICAL WAVE AXIS WILL BE
INLAND ACROSS NORTHERN MEXICO BY EARLY MONDAY MORNING...ESSENTIALLY
NILLING ALL RAIN CHANCES FOR A FEW DAYS. SOUTHERN PLAINS RIDGING
REMAINS IN PLAY ACROSS THE STATE WITH EARLY WEEK WEATHER FEELING
MUCH LIKE IT DID TO END THIS PAST WORK WEEK...HOT AND HUMID.
CERTAINLY NOT A NEWS FLASH FOR MID-AUGUST...BUT THIS MORE OPPRESSIVE
WEATHER WILL FEEL EVEN MORE SO DUE TO A RESIDENT 1.8-1.9 PWAT AIR
MASS. PARTLY CLOUDY SKIES AND THE HIGH ANGLE SUN WILL HAVE INTERIOR
PM TEMP READINGS AGAIN PEAKING IN THE UPPER 90S TO LOWER 100S
(AMOUNT OF CLOUD COVER MY TEMPER MANY ON THE 'COOLER' SIDE OF
100F). AS OF NOW...BOTH INTERIOR AND COASTAL HEAT INDICES WILL
REMAIN IN THE 103-106F RANGE MON-TUE BUT AMBIENT TEMPERATURES
WARMING A FEW MORE DEGREES (DUE TO A SLOW-DEVELOPING CU DECK)
COULD ALLOW NEAR COASTAL COMMUNITIES TO PEAK OUT NEAR 110 F. AN
EVOLVING UPPER TROUGH OVER THE EASTERN CONUS WILL AID IN PUSHING
IN A WEAK BACKDOOR BOUNDARY INTO THE NORTHEASTERN CWA WEDNESDAY...
INCREASING POPS BOTH WEDNESDAY AND THURSDAY. HIGHER MOISTURE AND
BETTER LOW LEVEL FOCUS...EITHER FROM THE SYNOPTIC (NEAR) STATIONARY
BOUNDARY OR FROM NE'ERN TX STORM OUTFLOW...WILL HAVE THE TARGET
DAY FOR THE MOST WIDESPREAD CONVECTION OCCURRING DURING THE DAY
THURSDAY. A DRIER AIR MASS LAGGING BEHIND THIS FRONT WILL FILTER
IN NEXT WEEKEND. THUS...LINGERING RAIN CHANCES FRIDAY WITH VERY
LOW RAIN CHANCES BY SATURDAY. MORE OVERCAST WILL KEEP MANY
INTERIOR MAX TEMPERATURE READINGS TO THE NEAR-NORMAL MIDDLE
90S...OVERNIGHT MIN TEMPERATURES WILL BE RELATIVELY COOLER WITH
NEAR SUNRISE LOW-MID 70S AWAY FROM THE COAST. 31

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK. A TYPICAL SUMMER PATTERN IS IN PLACE WITH A WEAK LAND BREEZE
AT NIGHT ALLOWING A S-SW FLOW OVERNIGHT. THIS FLOW WILL TRANSITION
TO THE S-SE DURING THE DAY AS A SEA BREEZE MOVES INLAND. A WEAK
TROPICAL WAVE WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
ON SUNDAY AND A SLIGHT CHANCE ON MONDAY. A WEAK COLD FRONT WILL
APPROACH THE COAST LATE THURSDAY OR FRIDAY. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  99  77  99  78 /  20  20  10  20  10
HOUSTON (IAH)              78  93  77  96  76 /  20  40  10  20  10
GALVESTON (GLS)            83  88  81  92  82 /  30  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31/43
Hazardous weather outlook, Aug 10, 4:13 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT SAT AUG 10 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
513 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES THIS AFTERNOON ARE EXPECTED TO REACH THE 100 TO
105 RANGE. MOST AREAS ALONG THE COAST WILL HAVE A HEAT INDEX BELOW
105 SO THE HEAT ADVISORY HAS BEEN ALLOWED TO EXPIRE. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WHICH COULD PRODUCE
BRIEF HEAVY RAINFALL BUT STORMS ARE NOT EXPECTED TO BE SEVERE.
OTHERWISE STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING AND GUSTY
WINDS. THE ACTIVITY SHOULD END LATER THIS EVENING ONCE DAY TIME
HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY. BRIEF HEAVY
RAINFALL MAY BE POSSIBLE AGAIN. RAIN CHANCES SHOULD DECREASE
MONDAY THROUGH THE MIDDLE OF THE WEEK AS UPPER LEVEL HIGH PRESSURE
BUILDS OVER TEXAS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 1:06 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
206 PM CDT SAT AUG 10 2013

TXZ210-211-101945-
COLORADO-AUSTIN-
206 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLORADO AND AUSTIN
COUNTIES UNTIL 245 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLVILLE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEALY...BELLVILLE...EAGLE LAKE...SAN FELIPE AND CAT SPRING.

LAT...LON 2957 9636 2978 9652 2998 9623 2978 9608
TIME...MOT...LOC 1904Z 205DEG 6KT 2987 9619
Special weather statement, Aug 10, 1:11 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
211 PM CDT SAT AUG 10 2013

TXZ179-200-101945-
POLK-LIBERTY-
211 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LIBERTY AND
SOUTHEASTERN POLK COUNTIES UNTIL 245 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF GOODRICH...OR 19 MILES
SOUTHEAST OF LIVINGSTON...MOVING SOUTHWEST AT 15 TO 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RYE...ROMAYOR AND SEGNO.

LAT...LON 3049 9460 3049 9473 3037 9469 3026 9477
      3034 9494 3066 9471 3059 9456 3056 9455
TIME...MOT...LOC 1910Z 046DEG 18KT 3049 9472
Special weather statement, Aug 10, 2:10 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CDT SAT AUG 10 2013

TXZ178-179-199-200-213-102100-
POLK-HARRIS-LIBERTY-SAN JACINTO-MONTGOMERY-
310 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIBERTY...
MONTGOMERY...NORTH CENTRAL HARRIS...SOUTHERN SAN JACINTO AND SOUTH
CENTRAL POLK COUNTIES UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS NEAR WOODLOCH AND NORTH OF
CLEVELAND...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...CLEVELAND...SPRING...THE WOODLANDS...OAK RIDGE NORTH...
SHEPHERD...PANORAMA VILLAGE...SHENANDOAH...SPLENDORA...PATTON
VILLAGE...ROMAN FOREST...WOODBRANCH...CUT AND SHOOT...PLUM GROVE...
NORTH CLEVELAND...WOODLOCH...SPLASHTOWN...PORTER HEIGHTS...THE
WOODLANDS PAVILLION AND CHATEAU WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2996 9547 3030 9573 3058 9486 3042 9471
TIME...MOT...LOC 2007Z 050DEG 14KT 3026 9538

PB
Special weather statement, Aug 10, 4:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT SAT AUG 10 2013

TXZ195-197-102300-
BURLESON-WASHINGTON-
507 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BURLESON AND WASHINGTON
COUNTIES UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR SNOOK...OR 15 MILES
SOUTHWEST OF COLLEGE STATION...MOVING SOUTHWEST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS AROUND 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...SNOOK...BURTON...LAKE SOMERVILLE DAM...DEANVILLE...
QUARRY...LYONS AND INDEPENDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3052 9641 3030 9624 3006 9662 3015 9665
      3016 9669 3014 9677 3016 9679 3020 9674
      3025 9673 3025 9669 3029 9664 3032 9669
      3032 9674 3039 9679 3044 9687
TIME...MOT...LOC 2205Z 065DEG 29KT 3041 9644

LW

The radar

The Ft Hood radar (KGRK), 115 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 10, 4:50 PM CST to 4:55 PM CST
Where
Washington County, 0.42 mi NNE of William Penn
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
30.325, -96.277

There were numerous trees reported downed around the FM 390 East and Tappe Road area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459257.